Skip

Anti-depressants: alternatives to bupropion (Wellbutrin)?
November 13, 2006 10:43 AM   Subscribe

I'm starting out on anti-depressants. My doctor has prescribed me venlafaxine (Effexor XR), an SNRI. I strongly suspect a dopamine reuptake inhibitor would be better suited for my condition and personality, but sadly, bupropion (Wellbutrin) isn't available as an anti-depressant in my country: only under the name Zyban (as a smoking cessation aid), which is not covered by insurance and hence very expensive. Are there any alternatives I should look into?

I'm a few days into taking venlafaxine, and I think it might help me, but obviously it will take some time for the effects to be determined. However, I'm a little worried about the possible side effects (especially those related to libido and weight) and the eventual withdrawal, which reportedly can be quite bad with venlafaxine.

Any insight would be much appreciated - thanks in advance.
posted by anonymous to Health & Fitness (8 answers total) 3 users marked this as a favorite
 
I took Effexor XR for maybe a year, and I did have quite bad side effects while adjusting to it. However, what most people suffer with is the withdrawal. In my case, I barely had any problems at all - perhaps a little extra dizziness and I was a bit spacey for a few days (and I quit almost cold turkey, just lowered my dose for a few days then that was it). So remember that everyone is different.

For me the most problematic side effects were severe jaw tension and bad nightmares (these subsided after a while, but I would sometimes get a bit confused about what was real and what had happened in a dream. That sounds much worse than it was, by the way - it was annoying, but not much else). Most people don't suffer from these side effects at all, so once again everyone is different.

I can't offer advice on alternatives (am still sussing things out myself) but ideally a good doctor will be able to give you help with this. Because different drugs affect people in different ways (did I mention that already?!), the only way to know for sure is to try various prescriptions yourself. Give Effexor a go for a while (it can take some months for things to stablise) and you'll be better placed to make a judgement.

Oh, also - yes, antidepressants are notorious for affecting libido, but my doctor tells me that there are options if this becomes a problem. I'm not sure of your situation or country, but finding a sympathetic health care professional is really one of the most important steps you can take here. And whatever you do, don't Google for info - you'll freak yourself out.
posted by different at 11:20 AM on November 13, 2006


I would recommend you search Dr.Bob which was started by a professor of psychiatry at Northwestern. While he does not currently post the Board is moderated and posters (lay people) tend to be well informed. ( the board you want with in Dr Bob is Psychobabble) As with most boards it is the people most concerned/unhappy who post but there is a good cross section. You can search by word so there will be no shortage of posts on effexor. My personal and professional experience with venlafaxine has been very positive. Conventional wisdom is that it is extremely difficult to terminate. I am not sure how scientifically based that is or how much it is consistently reinforced by numerous law firms and advocacy groups. A purely personal feeling is that by carefully titrating the dose and managing any side effects it can (and is) successfully terminated. Take Care
posted by rmhsinc at 11:31 AM on November 13, 2006 [1 favorite]


Is there a reason you feel that your condition/personality is better treated with a dopa agent than an SNRI? (Effexor will act on dopa at high doses.) Or is it that you'd rather try a different agent with a different side effect profile (these are very different reasons).

You may have read a lot of things online about the effects of a certain drug, unfortunately in this day and age, we can't really predict how any one person is going to react to any one medication. If Effexor has been approved for your condition, it may just work.
posted by gramcracker at 11:35 AM on November 13, 2006


Crazy Meds, The Good, Bad and Funny is fun and informative and my favorite site for psychiatric drugs. Put together by a lay person it is very well organized, useful, full of practical advice with ample independent scientific back up and links.
posted by rmhsinc at 11:41 AM on November 13, 2006 [1 favorite]


Anon, I live New Zealand, where Wellbutrin is only available under the conditions you describe. I know someone who very much wants to use it over their current meds, because of the concerns you mention, and has been rebuffed by their doctor. Paying it for it privately might be an option financially, but the doctor concerned has said they can't/won't prescribe things outside Pharmac's guidelines, irrespective of how they are paid for.

If you happen to be in NZ, and you have any information on obtaining Wellbutrin legally and paying for it yourself, would you please post it here?
posted by i_am_joe's_spleen at 2:14 PM on November 13, 2006


I strongly suspect a dopamine reuptake inhibitor would be better suited for my condition and personality

Are you a doctor? What's wrong with just giving the Effexor a try?
posted by IndigoRain at 6:20 PM on November 13, 2006


My 2 cents: The sexual side effects from Effexor went away after about a month (yes, it's a long time, but they did go away) and I actually experienced weight loss on the drug.

When you want to stop taking it, please try and taper off over a period of maybe a month. It's a totally different experience if you withdraw slowly. Please don't rush it!

And, if it matters, I'm actually getting back on it again, right now, after being off for 2 years. In other words, my experience with the drug was so great that I'm going back for more!

Uh... yippie ;)
posted by Kloryne at 11:31 AM on November 14, 2006 [1 favorite]


Like the commentor above, I would also recommend crazymeds.org for info about all meds in general.

Anwyay, I was on Effexor XR for a while, probably 3 or 4 months. For me it pretty much had no effect...except it seemed to give me alcohol cravings so I acted a bit like an alcoholic for a while. Anyway if it works for you then great.

Getting off of it wasn't too bad for me...I've heard horror stories and mine wasn't anything too horrible. The only thing I experienced was "brain zaps" for a couple months. An odd feeling but nothing hard to deal with--mostly felt like a bit of a zap down both my arms--especially when I moved my head/eyes quickly.

I would say don't give up on the Effexor--wait a few weeks and see if it works for you. I switched from that to Wellbutrin and a mood stabilizer which seems to work a bit better. I guess the only thing you can do is to talk to your doctor if you don't think the Effexor is doing anything. And maybe (s)he can find something similar to Wellbutrin for you to switch to.

Message/email me if you wanna talk privately about any of this!
posted by theposterboy at 12:28 AM on August 16, 2007


« Older How do the world's professiona...   |  Do I have to add RAM in matche... Newer »
This thread is closed to new comments.


Post